Alert archive / South Carolina / Freeze Watches in 2021
Freeze Watch 4, NWS Wilmington, NC
NWS Wilmington, NC issued this freeze watch at Nov 22, 2021, 4:18 AM EST for 5 counties in South Carolina; 4 counties in North Carolina. It took effect at Nov 23, 2021, 10:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 22, 2021, 4:18 AM EST (09:18 UTC)
- In effect from
- Nov 23, 2021, 10:00 PM EST
- Expired
- Nov 23, 2021, 2:18 AM EST
- In force
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 39 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
513 WWUS72 KILM 220918 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 418 AM EST Mon Nov 22 2021 NCZ099-106>110-SCZ032-033-039-054>056-058-059-222100- /O.NEW.KILM.FZ.A.0004.211124T0300Z-211124T1500Z/ Columbus-Coastal Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg- Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- Including the cities of Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 418 AM EST Mon Nov 22 2021 ...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 25 possible. * WHERE...Portions of northeast South Carolina and southeast North Carolina. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Bacon/Colby
2 follow-up statements
602 WWUS72 KILM 221857 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 157 PM EST Mon Nov 22 2021 NCZ099-106>110-SCZ032-033-039-054>056-058-059-231000- /O.CON.KILM.FZ.A.0004.211124T0300Z-211124T1500Z/ Columbus-Coastal Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg- Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- Including the cities of Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 157 PM EST Mon Nov 22 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 25 to 30 possible. * WHERE...Portions of northeast South Carolina and southeast North Carolina. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ 29
451 WWUS72 KILM 230718 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 218 AM EST Tue Nov 23 2021 NCZ099-106>110-SCZ032-033-039-054>056-058-059-232100- /O.UPG.KILM.FZ.A.0004.211124T0300Z-211124T1500Z/ /O.NEW.KILM.FZ.W.0004.211124T0300Z-211124T1400Z/ Columbus-Coastal Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg- Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- Including the cities of Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 218 AM EST Tue Nov 23 2021 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EST WEDNESDAY... * WHAT...Sub-freezing temperatures, as low as 26 expected. * WHERE...Portions of northeast South Carolina and southeast North Carolina. * WHEN...From 10 PM this evening to 9 AM EST Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ 8
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this freeze watch went out at Nov 22, 3:14 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Nov 22, 3:14 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
314 AM EST Mon Nov 22 2021
.SYNOPSIS...
A strong cold front will bring a few showers today followed by
very chilly air through Wednesday. More seasonble temperatures
should return on Thursday. A cold front will move through Friday
bringing a weekend cooldown.
&&
.NEAR TERM /THROUGH TUESDAY/...
Cold front to sweep across coast today, from late morning wetting I-
95 corridors, off Cape Fear as darkness sets in. We catch tail-ends
of a discernible QPF axis today in frontal transit, yielding up to
0.27 hundredths over interior SE NC, to a dwindling Trace or few
hundredths farther SE along the NE SC coastal zones. Very little
available convective energy to tap, so no thunder, except west-wall
of Gulf Stream tonight. Dewpoints take a superslide-like dip tonight
in wake front, dropping into teens Tuesday afternoon. 10-meter winds
peak early Tuesday over land zones, and gusts up to 35 mph possible
at beaches with gusts to 25 mph common in morning. Wind chills in
the 20s Tuesday morning brings a biting wind worthy of ear-covering.
Not seeing a freeze threat tonight, beyond this period into early
Wednesday yes.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A chilly Tuesday night on tap is for certain...but just how cold we
get will depend on the rapidity with which the high moves in,
dictating whether we have light winds or calm winds and go full
radiational cooling mode. Confidence is high enough for a fourth
period Freeze Watch for our zones that still have an ongoing
growing season. With the surface high overhead by Wednesday
mixing will be very shallow so afternoon high temperatures will
only be a few degrees above those recorded Tuesday despite
building heights aloft. Unseasonably cool once again Wednesday
night as the high starts to move offshore but not enough to
bring much of a mixing breeze, though winds will turn to the
south.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure becomes suppressed to our south on Thursday rather
than progressing east offshore. This will hamper temperature
recovery back to climatology but still allow for highs in the lower
60s. Mid level ridge axis moves offshore allowing for a slight
increase in cloud cover but with a flow straight out of the west at
850mb the main increase in moisture may end up relegated to Friday's
FROPA. With the high to our south rather than offshore moisture flux
ahead of the front will be limited as will our QPF prospects with
Friday's front. Clear skies will be quick to return over the weekend
with temperature deviations from climatology far smaller than
Tuesday.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
VFR, quiet early if TAF period, isolated mist until 13z. Strong
cold front to bring challenging N-NNE gusts after 23z, up to 30
kt in evening as cold air spills across area. Aft 00z patchy
IFR ceilings likely before better drying sets in aft valid TAF
period. VCSH and -RA from 15z-23z west to east across area, most
of rain, though not much, will fall behind front.
Extended Outlook...VFR. Main element of note, gusty winds into
Tuesday that will be associated with strong CAA and a tightened
sfc pg.
&&
.MARINE...
Through Tuesday...Marine environment to turn dangerous by
tonight as Gale force gusts rake majority of waters, possibly up
to 42 kt outer portion or near 41013. Inshore, 0-5nm ribbon may
see less intense gusts but peak winds to approach Gale even
near-shore. The deep-layer mixing will likely bring highest
gusts over 10-20nm waters, in wake of cold front passage
tonight. Marine showers could briefly reduce VSBY tonight to 2-3
NM. Steep, large waves will threaten smaller vessels, building
quickly from about 3 feet offshore late today, to 7-8 feet
overnight, wave periods 6-8 seconds so quite steep, joined by
extensive white-capping and sea spray. TSTMs are likely to
remain confined beyond 20 nm near west edge of Gulf Stream
current this evening, moving to the NNE.
Tuesday night through Friday...The period initializes with
northerly winds while gusty will still be below advisory thresholds.
Seas too will be below criteria as the strong gradient and large
waves move out to sea. The quietest weather of the period will come
Wednesday as high pressure moves over the waters bringing a gradient
weak enough to support nearly light and variable winds. As the
center of the high sinks to the south wind will turn west and
increase by a category or two.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Freeze Watch from Tuesday evening through Wednesday morning
for SCZ032-033-039-054>056-058-059.
NC...Freeze Watch from Tuesday evening through Wednesday morning
for NCZ099-106>110.
MARINE...Gale Warning from 7 PM this evening to noon EST Tuesday for
AMZ250-252-254-256.
&&
SYNOPSIS...ILM
NEAR TERM...08
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...08
MARINE...ILMHazardous weather outlook, Nov 22, 3:24 AM EST, 54 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 324 AM EST Mon Nov 22 2021 AMZ250-252-254-256-230830- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 324 AM EST Mon Nov 22 2021 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST TUESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-105-SCZ017-023-024-230830- Robeson-Bladen-Inland Pender-Marlboro-Darlington-Dillon- 324 AM EST Mon Nov 22 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-106>110-SCZ032-033-039-054>056-058-059-230830- Columbus-Coastal Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg- Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- 324 AM EST Mon Nov 22 2021 ...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 22, 2:41 AM EST, 1 hour 37 minutes before
Special Weather Statement National Weather Service Wilmington NC 241 AM EST Mon Nov 22 2021 NCZ099-105-107>110-SCZ032-033-039-054>056-058-059-221100- Columbus-Inland Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg- Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- Including the cities of Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 241 AM EST Mon Nov 22 2021 ...Patchy Dense Fog This Morning... Visibility will be reduced to less than 1/4 mile in spots this morning, but should improve by or before sunrise. Extra caution should be used in early morning commutes. 8
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 2:10 AM EST | Gale Warning | ILM | 34 hr |
Nearby
Freeze Watches in South Carolina, 2021Freeze Watches in North Carolina, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.